Illinois, 2011

Heavy Rain in Illinois, September 24 to 25, 2011

September 24 to 25, 2011 · NWS PAH · 3 events in 3 counties and zones

A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley. An extended period of rain occurred on the northwest side of the surface low track. The rain was occasionally heavy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 5:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 24, 5:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT SEP 24 2011

.UPDATE...
THE AVIATION SECTION WAS UPDATED FOR THE 00Z TAF ISSUANCE. THE
DISCUSSION SECTION IS UNCHANGED FROM THE 302 PM PRODUCT ISSUANCE.

&&

.DISCUSSION...
LATEST FORECAST WAS BUILT UPON WHAT THE PREVIOUS SHIFT HAD AS
THE FRAME WORK WAS ESTABLISHED NICELY. BASICALLY...ONLY
TWEAKED QPF AMOUNTS...AND RAISED POPS TO 100 PERCENT...AS THERE
IS LITTLE DOUBT ITS GOING TO RAIN AND MEASURE. NOT MUCH SENSE IN
PLAYING 80S/90S PERCENT GAME AT THIS POINT. WE THINK BOTH THE NAM
AND GFS 12Z VERSIONS HAVE DEPICTIONS WORTH NOTING. OUR FORECAST
IS A 60 PERCENT GFS / 40 PERCENT NAM BLEND.

GIVEN THAT YESTERDAY AFTERNOON AND EVENING CONVECTION WAS
NOT HANDLED WELL BY THE MODELS (THEY SHOWED LITTLE INSTABILITY FOR
LIGHTNING). QPF WAS NOT FORECAST WELL EITHER. SO WE ARE SOMEWHAT
CONCERNED BY THE AMOUNT OF QPF THE MODELS ARE LAYING OUT FOR LATE
TONIGHT THROUGH SUNDAY EVENING. TYPICALLY MODELS BIAS ON THE LOW
SIDE WITH WIDESPREAD QPF EVENTS. THIS EVENT HAS THE MAKINGS FOR
THE SAME...AS H20 VALUES RISE TO AOA 1.4 INCHES DURING THE
EVENING...OR TOWARD THE 75TH PERCENTILE FOR SEPTEMBER WHICH IS
DECENT. DEGREE OF FORCING ENHANCED BY THE JET STRUCTURE AT THE
BASE OF THE TROF SHOULD SERVE TO ENHANCE CONVECTION AS IT FOCUSES
ON A NICE BAROCLINIC ZONE AND PARALLELS EASTWARD MOVING
FRONTOLGENETICAL FORCING SEEN IN THE MODELS FROM H850-700 SUNDAY.
BOTTOM LINE IS WIDESPREAD 1-3 INCHES RAINFALL WITH THE HEAVIEST
AMOUNTS EAST OF THE MISSISSIPPI RIVER UP THROUGH THE EVANSVILLE
TRI STATE REGION. ISOLATED HIGHER AMOUNTS CERTAINLY POSSIBLE.
WELL...STORM TOTALS WILL BE HIGHER THAN THAT IF YOU FACTOR IN THE
LAST TWO EVENTS AS WELL. HOWEVER...24 HR FFG VALUES ARE AOA 5
INCHES...SO AM NOT INCLINED TO ISSUE A FLOOD/FLASH FLOOD WATCH AT
THIS TIME. SOME WATER PROBLEMS WILL CERTAINLY BE POSSIBLE.

AS FAR AS SEVERE WEATHER IS CONCERNED FOR SUNDAY. SPC NOW HAS
SOUTHERN PORTIONS OF OUR REGION OUTLOOKED IN THE DAY TWO.
SEEMS REASONABLE GIVEN LIMITED INSTABILITY MIGHT WORK NORTH
INTO THE BOOTHEEL OF MISSOURI...FAR WEST KENTUCKY AND THE
SOUTHERN TIP OF ILLINOIS IN CONJUNCTION WITH A NORTHEASTWARD
MOVING SURFACE WAVE. WIND SHEAR AND MAGNITUDE WILL BE SUPPORTIVE
OF STRONG TO PERHAPS SEVERE CONVECTION SHOULD ENOUGH INSTABILITY
BE PRESENT.

WILL TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT. THE UPPER
LOW IS FINALLY FORECAST TO EJECT NORTHEAST INTO THE GREAT LAKES
REGION BY 00Z WEDNESDAY. SO OUTSIDE OF SOME SLIGHT CHANCE POPS
UP ALONG I-64 LATE MONDAY AND AGAIN TUESDAY...LOOKING AT
ESSENTIALLY DRY WEATHER WITH MODERATING TEMPS WHILE TRANSITIONING
TO A LESS AMPLIFIED PATTERN...AND NORTHWEST FLOW ALOFT...ACROSS
OUR AREA.

..CN..

&&

.AVIATION...
WILL SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FLIRTING WITH
KEVV AND KOWB THROUGH THE EVENING...WITH SPOTTY LIGHT RAIN STREAMING
TOWARD KCGI AND KPAH. FORCING EXPECTED TO PICK UP OVERNIGHT OVER
SOUTHEAST MISSOURI...SO MVFR CONDITIONS IN RAIN EXPECTED AT KCGI.
HOW FAR EAST AND NORTHEAST THIS STRONGER FORCING AND STEADIER
PRECIPITATION MAKES IT TONIGHT IS NOT CERTAIN...SO KEPT THE OTHER
SITES VFR THROUGH THE NIGHT.

GUIDANCE IS ALL OVER THE PLACE WITH CONVECTION THROUGH THE DAY
SUNDAY...CANNOT RULE OUT SHOWERS AND THUNDERSTORMS ANYWHERE THROUGH
THE DAY...BUT CONFIDENCE IS TOO LOW TO PINPOINT JUST WHERE TO PLACE
THE MVFR OR LOWER CONDITIONS. GENERALLY TRIED TO HANDLE IT WITH A
COMBINATION OF VCSH AND CB THROUGH THE DAY.

IT DOES APPEAR THAT THE WORST CONVECTIVE BANDING WILL DEVELOP IN THE
21Z-00Z TIMEFRAME...BUT THE LOCATION IS IN DOUBT. AM FORECASTING IT
TO ONLY IMPACT KCGI WITH MVFR OR LOWER CONDITIONS BEFORE 00Z.
SUSPECT THAT IFR CONDITIONS WILL BE POSSIBLE AREAWIDE IN THE 00Z-06Z
MONDAY TIMEFRAME.

SHORT RANGE ENSEMBLE GUIDANCE REALLY HOLDS BACK ON THE MVFR OR LOWER
CEILINGS THROUGH THE PERIOD...OUTSIDE OF KCGI. THUS THE FORECASTS
WERE SHIFTED TOWARD LESS DRASTIC CONDITIONS.

..DRS..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 24, 7:41 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CDT SAT SEP 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
841 PM CDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER
MIDNIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL IS
POSSIBLE WITH THE STRONGER STORMS.

THE GREATEST LIKELIHOOD FOR LOCALLY HEAVY RAIN WILL OCCUR AFTER
MIDNIGHT...FOCUSED IN AN AREA OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS STRETCHING FROM MARBLE HILL MISSOURI TO MCLEANSBORO
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY MORNING...MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE FOCUS OF THE HEAVY
RAIN WILL SHIFT EAST ALONG THE OHIO AND WABASH RIVERS SUNDAY
AFTERNOON...THEN INTO WESTERN KENTUCKY SUNDAY EVENING. BRIEF
FLOODING OF POORLY DRAINED AND LOW LYING AREAS MAY BE POSSIBLE
WITH THIS RAINFALL.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA ON SUNDAY...EVENTUALLY FOCUSING ACROSS
WESTERN KENTUCKY AND SOUTHERN INDIANA SUNDAY EVENING.

THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF A LINE FROM NEAR
POPLAR BLUFF MISSOURI...TO VIENNA ILLINOIS...TO THE LAND BETWEEN
THE LAKES AREA OF WESTERN KENTUCKY FROM MID AFTERNOON THROUGH DUSK
SUNDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SUNDAY AFTERNOON OVER SOUTHERN
PORTIONS OF THE FORECAST AREA.

PS/RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Saline

When
September 24, 8:00 PM CST to September 25, 4:00 PM CST
Where
Saline County, Galatia
Reported by
Trained Spotter
Coordinates
37.830, -88.620

A trained spotter measured a storm-total rainfall of 4.5 inches since the evening of the 24th.

Heavy Rain, Williamson

When
September 24, 8:00 PM CST to September 25, 4:00 PM CST
Where
Williamson County, Carterville
Reported by
Trained Spotter
Coordinates
37.750, -89.080

A trained spotter measured about 5 inches of rain since the evening of the 24th.

Heavy Rain, Hamilton

When
September 25, 11:45 AM CST to 3:00 PM CST
Where
Hamilton County, 1 mi N of Dale
Reported by
Law Enforcement
Coordinates
38.014, -88.480

Heavy rain caused runoff problems along Highway 142. Water was reported flowing across Highway 142 about a mile north of Dale.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343639, 343640, 342892.